zbMATH — the first resource for mathematics

Hyperbolic convex sets and quasisymmetric functions. (Convexes hyperboliques et fonctions quasisymétriques.) (French) Zbl 1049.53027
Consider a bounded convex open set \(\Omega\subset{\mathbb R}^m\) endowed with its Hilbert metric \(d_{\Omega}\). The aim of the article is a characterisation of (Gromov-)hyperbolicity of \(\Omega\). To this end, the author introduces the notion of quasisymmetric convexity. In dimension two, this notion says that, with respect to affine coordinates, the boundary \(\partial\Omega\) is the graph of a strictly convex \(C^1-\)function whose derivative is quasisymmetric. The main result of the work is the proof of the equivalence of hyperbolicity and quasisymmetric convexity of \(\Omega\). As a corollary, \(\Omega\) is always hyperbolic if \(\partial\Omega\) is analytic. This work extends previous results of the author. In [C. R. Acad. Sci., Paris, Sér. I, Math. 332, No. 5, 387–390 (2001; Zbl 1010.37014)] it is shown that hyperbolicity implies strict convexity of \(\Omega\), and that such convex sets \(\Omega\) exist whose boundary is nowhere of class \(C^2\).

53C23 Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces
52A20 Convex sets in \(n\) dimensions (including convex hypersurfaces)
Full Text: DOI Numdam EuDML
[1] L. Ahlfors, Lectures on quasiconformal mappings, Wadthworth (1966). · Zbl 0138.06002
[2] L. Ahlfors, A. Beurling, The boundary correspondance under quasiconformal mappings, Acta Math. 96 (1956) 125–142. · Zbl 0072.29602
[3] Y. Benoist, Convexes divisibles I, preprint (2001) et Comp. Rend. Ac. Sc. 332 (2001), 387–390. · Zbl 1010.37014
[4] J. P. Benzecri, Sur les variétés localement affines et localement projectives, Bull. Soc. Math. Fr. 88 (1960), 229–332. · Zbl 0098.35204
[5] E. Bierstone, P. Milman, Semianalytic and subanalytics sets, Publ. IHES 67 (1988), 5–42. · Zbl 0674.32002
[6] J. Faraut, A. Koranyi, Analysis on symmetric cones, Oxford Math. Mono. (1994). · Zbl 0718.32026
[7] E. Ghys, P. De la Harpe, Sur les groupes hyperboliques d’après Mikhael Gromov, PM 83, Birkhäuser (1990). · Zbl 0731.20025
[8] W. Goldman, Projective Geometry, Notes de cours a Maryland (1988).
[9] M. Gromov, Hyperbolic groups, in ”Essays in group theory”, MSRI Publ. 8 (1987), 75–263.
[10] F. John, Extremum problem with inequalities as subsidiary conditions, Courant anniversary volume (1948), 187–204.
[11] A. Karlsson, G. Noskov, The Hilbert metric and Gromov hyperbolicity, l’Ens. Math. 48 (2002), 73–89. · Zbl 1046.53026
[12] S. Krantz, Lipschitz spaces, smoothness of functions, and approximation theory, Exposition. Math. 1 (1983), 193–260. · Zbl 0518.46018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.